Chemotherapy And Hair Loss: What To Expect
Chemotherapy can be very effective at curing or controlling cancer. However, it does tend to come with a variety of side effects, including hair loss. This article explains why hair loss occurs when you undergo chemotherapy and some tips for managing and dealing with your hair loss.
Why It Happens
Hair loss (also known as alopecia) is a relatively common side effect of chemotherapy. Though chemotherapy drugs are intended to kill or slow the growth of cancer cells, they sometimes affect healthy cells as well. One of the types of cells that chemo is most likely to affect is the cells that cause your hair to grow. This is because the drugs attack any rapidly dividing cells, which includes your hair follicles.
What To Expect
What many people don’t realize is that chemo can cause you to lose hair all over your body – not just on your head. If you’re going through chemotherapy, you may lose hair on your head, in your armpits or on your legs. The drugs may also cause you to lose your eyebrows, your eyelashes, your pubic hair or any other hair on your body.
In addition, you may not lose all of your hair. Some people who undergo chemotherapy treatments only lose patches of hair or experience a thinning of their hair as opposed to complete baldness.
The following is a timeline of when your hair loss is likely to occur if you undergo chemotherapy:
- 2 to 3 weeks into treatment: Hair loss usually begins after a couple weeks of chemo. Your scalp may feel tender around this time.
- 3 to 4 weeks into treatment: It takes about 1 week after the hair starts to fall out for all the hair to fall out. The hair may fall out quickly in clumps or gradually over a period of days.
- 2 to 3 months after chemo is over: Most people’s hair starts to grow back within a few months of their last chemotherapy treatment. However, their hair is sometimes a different shade or texture than it was before. This difference is usually temporary.
There are a few potential hair loss prevention techniques that you can consider before undergoing chemotherapy. Make sure to talk to your doctor before trying any of these methods:
- Certain chemotherapy drugs are more likely to cause hair loss than others. Ask your doctor about trying different drug combinations that won’t affect your hair if at all possible.
- Ice packs or other cold devices can be placed on the head during chemotherapy. This known as scalp hypothermia or cryotherapy. The purpose is to slow blood flow to the scalp, which will help the drugs the be less affective in this area. Studies have found this technique to work at least partially in most people who try it, but there are risks. Cryotherapy may cause uncomfortable coldness and headaches and it may even increase the risk of cancer recurring in your scalp.
- Applying minoxidil (also known as Rogaine) is another technique that many people in chemo try. There’s no proof that it stops your hair loss, but it many help your hair regrow faster.
Dealing with hair loss can be difficult. Here are some tips for dealing with it on both a practical and emotional level:
- Protect your scalp: Since hair loss can cause your scalp to feel tender, you should be very gentle when brushing or washing your hair. You may want to do these things sparingly in order to prevent discomfort and additional hair loss. You should also cover your head when going out into the cold air or direct sunlight.
- Get a satin pillow: A satin pillowcase creates less friction between your hair and the pillow as you sleep. You may find that you are much more comfortable sleeping on this type of pillow during and after your hair loss.
- Wigs, scarves or hats: Many people decide to use wigs, scarves or hats to cover their thinning hair or bald head. These are excellent ways to deal with your changed appearance when you don’t want to attract extra attention or explain why you have no hair. In some cases, insurance companies will cover the cost of purchasing a wig.
- Get support: Many cancer support groups can help you come to terms with both your illness and your hair loss. In fact, the “Look Good…Feel Better” program offers free services to help cancer patients who want help with hair and beauty tips during this difficult time.
Hair loss can be a difficult side effect of chemotherapy to deal with, but fortunately it is a temporary one. If you have concerns about how chemotherapy will affect your hair, talk to your doctor about possible prevention techniques. In addition, your doctor may be able to direct you to local resources which can help you in obtaining a wig or getting emotional support during your treatments.